Alert archive / Nebraska / Flash Flood Warnings in 2008
Flash Flood Warning 48, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jul 5, 2008, 8:22 AM CDT for Colfax County, Dodge County, Nebraska. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2008, 8:22 AM CDT (13:22 UTC)
- Expired
- Jul 5, 2008, 12:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colfax County, NE, Dodge County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:45 AM CDT | HEAVY RAIN 4 | 10 Nnw North Bend, NE | ABOUT FOUR INCHES OF RAIN FROM MORNING STORMS |
| Jul 5, 9:50 AM CDT | FLASH FLOOD | 11 Nnw North Bend, NE | OVER FOUR INCHES OF RAIN. CONSIDERABLE FLOODING IN FIELDS EARLIER...SOME WATER OVER COUNTY ROADS AND SILVER CREEK WAS OUT OF ITS BANKS. |
| Jul 5, 11:21 AM CDT | FLASH FLOOD | 6 S Snyder, NE | HWY 79 FLOODED OVER BETWEEN COUNTY ROADS J AND K. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -451 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KOAX 051323
FFWOAX
NEC037-053-051715-
/O.NEW.KOAX.FF.W.0048.080705T1322Z-080705T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 AM CDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DODGE COUNTY IN EAST CENTRAL NEBRASKA...
NORTHEAST COLFAX COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 1215 PM CDT.
* AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT UP TO 4 INCHES OF RAIN HAD FALLEN OVER PORTIONS OF NORTHEAST
COLFAX AND WESTERN DODGE COUNTIES. STORMS CONTINUED TO PRODUCE
VERY HEAVY RAIN OVER WESTERN DODGE COUNTY AS OF 820 AM CDT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNYDER...
HOWELLS AND DODGE.
THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 124 AND
137.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS ALREADY
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. IF YOU LIVE ALONG A STREAM OR A CREEK IN THE AFFECTED
AREA...TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF AN
UNKNOWN DEPTH BY FOOT...OR BY AUTOMOBILE.
LAT...LON 4174 9700 4174 9654 4143 9651 4144 9674
4145 9675 4145 9682 4145 9687 4158 9701
TIME...MOT...LOC 1322Z 180DEG 0KT 4170 9689
$$
MILLER1 follow-up statement
000
WGUS73 KOAX 051400
FFSOAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
857 AM CDT SAT JUL 5 2008
NEC037-053-051715-
/O.CON.KOAX.FF.W.0048.000000T0000Z-080705T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DODGE NE-COLFAX NE-
857 AM CDT SAT JUL 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTHEAST COLFAX AND DODGE COUNTIES...
AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN AROUND AND NORTH
OF NORTH BEND. RAINFALL OF AROUND 4 INCHES WAS REPORTED ABOUT 10
MILES NORTH OF NORTH BEND. REPORTS OF FLOODING CAN BE GIVEN TO
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4174 9700 4174 9654 4143 9651 4144 9674
4145 9675 4145 9682 4145 9687 4158 9701
TIME...MOT...LOC 1357Z 180DEG 0KT 4154 9676
$$
MILLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:21 AM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 5, 2:21 AM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 221 AM CDT SAT JUL 5 2008 .DISCUSSION... THUNDERSTORM CHANCES THROUGH TUESDAY REMAIN THE PRIMARY FORECAST CONCERNS. ISOLATED STORMS DEVELOPED THIS MORNING...SHORTLY AFTER MIDNIGHT...IN PLUME OF INCREASINGLY HIGHER THETA-E AIR IN CENTRAL NEBRASKA. SOME OF THOSE STORMS WILL LIKELY AFFECT WESTERN PARTS OF THE CWA THIS MORNING. STORMS WILL END BY NOON AS WARM ADVECTION REGIME SHIFTS NORTHEAST AHEAD OF STRONG SHORTWAVE ROLLING EAST ALONG THE CANADIAN BORDER. RESULTANT LOWERING SURFACE PRESSURE IN THE DAKOTAS WILL TIGHTEN PRESSURE GRADIENT ACROSS OUR AREA...CAUSING BRISK SOUTHERLY WINDS AND INCREASINGLY WARMER 850 AIR. COMBINATION OF SUNSHINE... MIXING AND WARMER LOW LEVEL AIR SHOULD PUSH TEMPS TOWARD 90 IN MUCH OF THE CWA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FIRE IN THE CENTRAL DAKOTAS LATER IN THE DAY AS MOISTURE ADVECTION SURGES NORTH AHEAD OF SURFACE LOW PRESSURE. THOSE STORMS SHOULD PROPAGATE SOUTHEAST OVERNIGHT AS SOUTHWEST 850 FLOW FEEDS EASTWARD MOVING LINES...WITH SOME STORMS POSSIBLE INTO NORTHEAST NEBRASKA AFTER MIDNIGHT. ANY STORMS THAT DO MAKE IT INTO OUR CWA SHOULD DISSIPATE SUNDAY MORNING...BUT RESULT WILL BE STRENGTHENING BAROCLINIC ZONE ACROSS EASTERN NEBRASKA. BOTH NAM AND GFS SHOW THIS...AND BOTH PUSH SURFACE DEW POINTS TO OR ABOVE 70F SUNDAY AFTERNOON. ALTHOUGH LOW LEVEL CONVERGENCE WILL BE WEAK WITH MINIMAL 0-6KM BULK SHEAR... SURFACE-BASED CAPES WILL EXCEED 3000 J/KG. EXPECT SOME PULSE STORMS TO GET GOING IN THIS JUICY ENVIRONMENT...ESPECIALLY IN AREAS NEAR SURFACE CONVERGENCE WHERE TEMPERATURES JUST SOUTH SHOULD EASILY TOP 90 AND BREAK WEAK CAP. PERHAPS BEST CHANCE FOR ORGANIZED STORMS WILL COME MONDAY WHEN GFS AND NAM SHOW MORE SIGNIFICANT MID LEVEL COOLING WITH A SHORTWAVE DROPPING INTO THE PLAINS. SURFACE DEW POINTS WILL STILL BE NEAR 70 WITH BULK SHEAR INCREASING WITH APPROACHING WAVE. AGAIN SBCAPES WILL TOP 3000 J/KG WITH NO CAP. LOW LEVEL CONVERGENCE SHOULD BE ENHANCED AS INDUCED SURFACE LOW TRAVELS NORTHEAST ALONG FRONTAL BOUNDARY...SO SHOULD NOT HAVE A PROBLEM GETTING THINGS GOING IN THE HEAT OF THE AFTERNOON. STORMS WILL SHIFT SOUTHEAST WITH TIME OVERNIGHT ON BACK SIDE OF EXITING UPPER TROUGH/SURFACE LOW WITH A LINGERING STORM POSSIBLE TUESDAY MORNING IN SOUTHEAST NEBRASKA. THE REST OF THE FORECAST WAS LEFT BASICALLY UNCHANGED FOR NOW. GFS SHOWS A RELATIVELY COOL PERIOD TUESDAY AND WEDNESDAY WITH HIGHS SLIGHTLY BELOW NORMAL. WE COULD SEE ANOTHER ROUND OF STORMS WEDNESDAY NIGHT OR THURSDAY AS WARM ADVECTION REGIME IN RETURN FLOW OVERSPREADS THE REGION...BUT WILL NOT INTRODUCE JUST YET. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THROUGH 06/12Z. THETA-E ADVECTION UNDERWAY WITH ACCAS FM AROUND BLUE HILL (KUEX) TO WEST OF NELIGH. PROFILERS/VWPS HAVE 30 TO 40KTS AT H85 AND BEGINNING TO SEE SOME RETURNS JUST WEST OF THE CWA. THETA-E ADVECTION WILL CONTINUE OVERNIGHT AND THIS MORNING SHIFTING EASTWARD WITH TIME ACRS ERN NEB AND WRN IA ALONG WITH THE MOISTURE AXIS. EXPECT VFR CIGS AND POSSIBLY SOME LOCAL IFR/MVFR CIGS WITH THE SHRA/TSRA. SINCE THERE IS A LARGE FOCUS AREA HAVE CB IN THE OFK/LNK TAFS THRU 14Z AND MAY NEED TO ADD TO THE OMA TAF. FREEZING LEVELS ARE HIGH AND STORM MOTIONS ARE WEAK...LESS THAN 10 KTS...SO SHOULD ONE OF THE STORMS GO OVER A SITE...VISIBILTIES COULD DROP TO THE IFR/LIFR RANGE. SFC WINDS INCREASE TO 15 TO 30KTS AFTER 14Z AND THIS SHOULD HELP MIX THE CLOUDS OUT TO SCT FOR LATER IN THE AFTERNOON. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...DERGAN AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jul 5, 5:28 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 528 AM CDT SAT JUL 5 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060030- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 528 AM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS IN EASTERN NEBRASKA MAY PRODUCE AN ISOLATED LARGE HAIL EVENT THROUGH MID MORNING. THE STORMS SHOULD DISSIPATE BY NOON. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE IN NORTHEAST NEBRASKA AFTER MIDNIGHT. THERE IS A SLIGHT CHANCE FOR LARGE HAIL OR DAMAGING WINDS WITH THESE STORMS...MAINLY NORTH OF A COLUMBUS TO ONAWA LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AHEAD OF A COLD FRONT IN THE DAKOTAS. THE EXPECTED SOUTHEAST MOVEMENT WOULD BRING THE STORMS INTO NORTHEAST NEBRASKA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORNING THUNDERSTORMS ARE POSSIBLE SUNDAY IN NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...BUT SHOULD BE WEAKENING. ANOTHER ROUND OF STORMS IS POSSIBLE SUNDAY AFTERNOON AS HIGH HUMIDITY LENDS TO HIGH INSTABILITY DURING THE HEAT OF THE AFTERNOON. IF STORMS DO DEVELOP...LARGE HAIL AND DAMAGING WINDS COULD OCCUR. A BETTER CHANCE FOR SEVERE THUNDERSTORMS WILL COME MONDAY AS A LOW PRESSURE SYSTEM ROLLS THROUGH THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THESE STORMS WILL LIKELY CONTINUE THROUGH THE NIGHT...BUT SHOULD BE EXITING SOUTHEAST NEBRASKA TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. DERGAN
In the hours before
Local storm report, Jul 5, 5:12 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM HAIL COLUMBUS 41.43N 97.36W
07/05/2008 E0.88 INCH PLATTE NE EMERGENCY MNGR
0507 AM HAIL 3 SW MILFORD 40.74N 97.09W
07/05/2008 E1.75 INCH SEWARD NE LAW ENFORCEMENT
&&
CZAPOTOCLocal storm report, Jul 5, 7:36 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
736 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HAIL 8 S FRIEND 40.54N 97.28W
07/05/2008 M0.88 INCH SALINE NE TRAINED SPOTTER
&&
DERGANLocal storm report, Jul 5, 7:38 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
738 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM HAIL 4 S HOWELLS 41.67N 97.00W
07/05/2008 M1.00 INCH COLFAX NE TRAINED SPOTTER
&&
DERGANLocal storm report, Jul 5, 8:01 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 AM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL 4 S HOWELLS 41.67N 97.00W
07/05/2008 M1.50 INCH COLFAX NE TRAINED SPOTTER
ALSO REPORTED 4 INCHES OF RAIN
&&
DERGANThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:34 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 56 min |
| Jul 5, 4:55 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 65 min |
| Jul 5, 4:56 AM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 49 min |
| Jul 5, 6:19 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 56 min |
| Jul 5, 6:53 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Saunders, Stanton | 67 min |
| Jul 5, 7:06 AM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 54 min |
| Jul 5, 7:58 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 62 min |
| Jul 5, 8:01 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge, Saunders | 59 min |
| Jul 5, 8:06 AM CDT | Flash Flood Warning | OAX | Jefferson, Saline, Seward | 4 hr |
| Jul 5, 8:34 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 56 min |
| Jul 5, 9:02 AM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 58 min |
| Jul 5, 9:09 AM CDT | Severe Thunderstorm Warning | OAX | Burt | 37 min |
| Jul 5, 9:14 AM CDT | Severe Thunderstorm Warning | OAX | Seward | 61 min |
| Jul 5, 11:42 AM CDT | Areal Flood Warning | OAX | Jefferson, Saline, Seward | 4 hr |
| Jul 5, 11:48 AM CDT | River Flood Warning | OAX | Jefferson | 3 hr |
| Jul 5, 12:07 PM CDT | Areal Flood Warning | OAX | Colfax, Dodge | 3 hr |
| Jul 5, 4:54 PM CDT | River Flood Warning | OAX | Dodge | 4 hr |
Nearby
Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.